|Adjusting Dosage Times
Mar 1, 2008
Hello! I think I may know the answer to this but would like to get some expert input:
I currently take my meds (Reyataz/Truvada/Norvir) once a day. I take them at 9am (with breakfast) but I would like to change my dosing time to noon (with lunch).
In lieu of letting time lapse and therefore having reduced levels of the drugs in my blood for 3 hours, do you think it would be harmful (or an option) to take my normal 9am dose, then take another dose midway between this dose and the (new) dose time of 12 noon the next day? In other words take a dose at 9am, then 4:30am the next day, then noon that same day. I realize I may experience side effects (I've experienced very few and all have subsided now).
Would it be better to just ween myself up to the new dosing time of noon? IE: take my dose a half hour later each day till i reached noon? I heard there is a 2 hour window in which you may take your meds without fear of developing resistance. I've been 100% compliant so far (all doses within 24hr15mins of each other) - I started anti-retroviral therapy 8 months ago.
Also another weird (somewhat related) thought I had: If your body has a higher level of drugs in it than the normal per-24-hour dose, does the virus "get used to" this higher level of medication so that when the drug level returns to "normal" the virus could somehow take advantage of this "lull"????
I'm way overthinking this I realize!!!! Promise me you won't include this post in the next "Strange But True" collumn!
Thanks For All You Do!
Response from Dr. Sherer
On the contrary, you are just being careful not to jeopardize the great privelege of antiretroviral therapy, and I admire you for it.
You first suggestion is not a good one, as it might expose you unnecessarily to higher drug levels and toxicity, and it's not necessary to achieve your objective.
I advise my patients to try to stay within a one hour window for each dose, and you have done very well to achieve that goal. I think you could safely switch to the later dosing hour by simply adding one hour per day to the time of the dose for three days, e.g. 9am on Monday, 10am Tuesday, 11 am Thursday, and noon on Friday...and its done. If you would prefer to be extra careful, you could insert a day in between each 13 hour interval to ensure that you re-establish a therapeutic drug level, eg 9am Mon, 10 am Tue and Wed, 11am Thu and Fri, and finally noon on Saturday.
In any case like this, the best strategy is to talk to your own doctor and negotiate a strategy with him or her. My suggestion is that you take these suggestions and talk to him or her about them.
There is no evidence that HIV becomes tolerant of higher than normal drug levels and then is no longer responsive to standard drug levels IN THE ABSENCE OF DRUG RESISTANCE MUTATIONS. On the other hand, with the protease inhibitors, there is ample evidence that resistance can be overcome in some situations by higher drug levels. This is of limited practical value in clinical practice in this era of boosted PIs, however, because we are already achieving very high drug levels with boosting, and there is not much room for further elevation of PI levels without additional and unacceptable toxicities.
Back to your plan: I will anticipate one question that your doctor is likely to ask you. Are you sure that this change is a good idea? I raise the question because, in general, people are at home, near their medicine cabinet (or wherever they store their meds), and they can take care of once daily meds for the day first thing in the morning, and then forget about it until the next morning.
For many people, lunch is less regular, and often takes place away from home while at work or school. If you have lunch away from home, then you have to bring your medications with you. I would also suggest that you talk to your doctor about this aspect of your plan. Maybe you have all of this covered...but I would be very conservative about changing a routine that appears to have worked so well. What is broken about this routine that needs fixing?
Best combo mix
depression and atripla
- Does Itchy Scrotum Mean I Have Hiv?
- Is Red Eyes An Acute Symptom Of HIV?
- Fatigue After Handjob Worried I Have HIV
- Flaky Skin After Touching Vaginal Fluid Worried I Have HIV
- Groin Pain After Insertive Anal Sex Worried I Have HIV
- Itchy Red Spots After Touching Period Blood Sign Of HIV AIDS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.